Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Riverton, WY

August 6, 2021Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 6, 2021, 5:23 PM MDT for Natrona County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 5:23 PM MDT (23:23 UTC)
Expired
Aug 6, 2021, 6:00 PM MDT
In force
37 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 130 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:43 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS55 KRIW 062323
SVRRIW
WYC025-070000-
/O.NEW.KRIW.SV.W.0015.210806T2323Z-210807T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
523 PM MDT Fri Aug 6 2021

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Central Natrona County in central Wyoming...

* Until 600 PM MDT.

* At 523 PM MDT, a severe thunderstorm was located over Powder River,
  or 34 miles west of Casper, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Natrona County, including the following locations...
  Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 10694 4298 10716 4324 10685 4303 10655
TIME...MOT...LOC 2323Z 224DEG 29KT 4302 10697 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vorst
2 follow-up statements
453 
WWUS55 KRIW 062340
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
540 PM MDT Fri Aug 6 2021

WYC025-070000-
/O.CON.KRIW.SV.W.0015.000000T0000Z-210807T0000Z/
Natrona-
540 PM MDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL NATRONA COUNTY...

At 540 PM MDT, a severe thunderstorm was located 9 miles northeast of
Powder River, or 32 miles northwest of Casper, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Powder River, Goldeneye Reservoir and Natrona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 10687 4305 10703 4321 10681 4305 10658
TIME...MOT...LOC 2340Z 224DEG 29KT 4312 10684 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vorst
696 
WWUS55 KRIW 062350
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
550 PM MDT Fri Aug 6 2021

WYC025-070000-
/O.EXP.KRIW.SV.W.0015.000000T0000Z-210807T0000Z/
Natrona-
550 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NATRONA COUNTY WILL
EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4294 10687 4305 10703 4321 10681 4305 10658
TIME...MOT...LOC 2350Z 224DEG 29KT 4317 10678 

$$

Vorst

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:59 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 6, 4:59 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
459 PM MDT Fri Aug 6 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 220 PM MDT Fri Aug 6 2021

Convection is ongoing as a robust shortwave moves east across the
state today. We have already seen thunderstorms producing strong
wind gusts and expect that to be the main concern into the evening.
SPC now has a slight risk east of the Divide for wind where the most
favorable shear and instability exists. Additional convection should
develop across these areas soon. This activity will decrease by late
evening, mostly ending by midnight with the loss of heating and
forcing. Still seeing the possibility for showers to linger across
the Bighorns and Johnson County through early morning. Elsewhere,
the other concern today is still fire weather across southern areas
through the Wind Corridor. With the mixing and strong pressure
gradient, winds have been gusting above critical criteria. While
relative humidity may bottom out around 15-18 percent, will have the
Red Flag Warning continue through 8 PM for these locations. Ridging
will build back in Saturday leading to a generally dry and sunny
day.

.LONG TERM...(Sunday through Friday)
Issued at 220 PM MDT Fri Aug 6 2021

The start of the period on Sunday has a W-WSW flow over the area
with an area of low pressure over the Pacific Northwest. The EC
has this feature further to the north and a bit further west than
the GFS. The EC has the eastward progression much more than it was
showing yesterday. Both models have this moving across the
northern tier of the CONUS and being in southern SK (EC) or near
the ND/MB/SK border (GFS) by 12Z Tuesday. The main weather story
over WY with this feature looks to be the wind with a tight
pressure gradient on Monday, especially on the GFS. There is also
jet support to the south of the low. In regards to precipitation,
the bulk looks to stay to the north over MT. The most likely
places to see any activity would be across the northern 1/3 to 1/2
of the forecast area and from Sunday afternoon through Monday
night, otherwise expect it to be dry. Even where it does rain, QPF
amounts look to be quite low so it is possible this may be almost
a non-event precipitation-wise. The rest of the long-term looks
to be quiet with no further precipitation. It may still be rather
windy on Tuesday, but afterwards the low is expected to push
further to the northeast and a ridge looks to become dominant
again over the southwest bringing lighter winds to the state.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 459 PM MDT Fri Aug 6 2021

Expect mainly VFR conditions throughout the TAF period.  Some brief
MVFR/IFR conditions are possible until for the first couple of hours
after issuance time in any heavier thunderstorm.  Across the west,
increasing amounts of smoke are also likely.  Areas that receive
some heavier showers may see a bit of fog.  VCSH conditions may
continue until around 13Z, otherwise improving conditions look to
occur throughout the period.  KCPR may have a brief shower move
through between 13Z-15Z.  Winds up to 50 knots are still possible
with any storm early in the period.

&&

.FIRE WEATHER...
Issued AT 220 PM MDT Fri Aug 6 2021

Scattered showers and thunderstorms will continue this afternoon and
evening, especially east of the Divide, as a strong shortwave moves
east across the state. These will continue to produce strong, gusty
outflow winds through the evening, decreasing after sunset. Also
still have a Red Flag Warning in effect through 8 PM for southern
areas through the Wind Corridor where strong west winds and low
relative humidity have resulted in near to critical fire weather
conditions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280-
289.

&&

SHORT TERM...Myers
LONG TERM...Clayton
AVIATION...Clayton
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 3:01 PM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
301 PM MDT Fri Aug 6 2021

WYZ001>020-022>030-072115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
301 PM MDT Fri Aug 6 2021

...Severe Thunderstorm Watch in Effect Until 8 PM for Much of Central
Wyoming...

...Red Flag Warning Continues for Portions of Southwest and
Central Wyoming Until 8 PM...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and evening thunderstorms will produce
outflow wind gusts of 40 to 50 mph, with any severe thunderstorms
possibly creating 60 to 70 mph wind gusts. The best chance for
damaging winds will be across Fremont, Hot Springs, Johnson,
Natrona, and Washakie counties.

Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine
with low relative humidities to produce critical fire weather
conditions from Sweetwater County to Natrona County through 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sunday and Monday...Elevated fire weather conditions possible due
to hot, dry, and breezy conditions. A cold front Sunday night
into Monday could lead to gusty northwest wind and increased fire
danger.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather

In the hours before

Local storm report, Aug 6, 4:19 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
419 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     RIVERTON                43.04N 108.42W
08/06/2021  E52 MPH          FREMONT            WY   ASOS

            RIVERTON, WY ASOS

&&

RESTELL
Special weather statement, Aug 6, 4:21 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Fri Aug 6 2021

WYZ011-020-062245-
Southeast Johnson County-Natrona County Lower Elevations-
421 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Natrona
and southeastern Johnson Counties through 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, or 31 miles southeast of Kaycee, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Southeast Johnson County and northeastern Natrona County Lower
Elevations Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central and north central Wyoming.

&&

LAT...LON 4349 10608 4333 10608 4329 10610 4334 10633
      4371 10624 4366 10602 4350 10602
TIME...MOT...LOC 2220Z 198DEG 17KT 4339 10619

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Local storm report, Aug 6, 4:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     RIVERTON                43.04N 108.42W
08/06/2021  M60 MPH          FREMONT            WY   ASOS

            RIVERTON, WY ASOS

&&

RESTELL
Special weather statement, Aug 6, 4:41 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
441 PM MDT Fri Aug 6 2021

WYZ019-020-062315-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
441 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of west central Natrona
County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ervay, or 34 miles northeast of Jeffrey City, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Wind driven hail along with brief heavy rain.

This storm will remain over mainly rural areas of north central Green
Mountains and Rattlesnake Range and central Natrona County Lower
Elevations Counties, including the following locations... Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4266 10731 4281 10743 4314 10686 4286 10662
TIME...MOT...LOC 2239Z 241DEG 44KT 4278 10727

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 6, 4:44 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
444 PM MDT Fri Aug 6 2021

WYZ007-017-020-062315-
Owl Creek and Bridger Mountains-Wind River Basin-Natrona County Lower
Elevations-
444 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern Natrona
and east central Fremont Counties through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Moneta, or 10 miles east of Shoshoni, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moneta around 455 PM MDT.
  Lysite around 500 PM MDT.

Other locations in the path of this storm include Lost Cabin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4310 10790 4311 10797 4314 10803 4319 10806
      4327 10803 4342 10756 4318 10735
TIME...MOT...LOC 2244Z 245DEG 40KT 4322 10790

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Myers
Special weather statement, Aug 6, 4:45 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
445 PM MDT Fri Aug 6 2021

WYZ012-013-062315-
Jackson Hole-Teton and Gros Ventre Mountains-
445 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Teton County
through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moran Junction, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo Valley Ranch around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 11051 4413 11031 4405 11006 4376 11051
      4384 11074
TIME...MOT...LOC 2244Z 222DEG 35KT 4386 11057

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:47 PM MDTSpecial Weather StatementRIWTeton28 min
Aug 5, 11:25 PM MDTSpecial Weather StatementRIW20 min
Aug 6, 8:10 AM MDTSpecial Weather StatementRIW35 min
Aug 6, 9:29 AM MDTSpecial Weather StatementRIW31 min
Aug 6, 10:01 AM MDTSpecial Weather StatementRIW29 min
Aug 6, 10:33 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 6, 10:59 AM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 6, 1:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Aug 6, 1:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 6, 2:09 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 6, 2:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 6, 2:21 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 6, 2:31 PM MDTSpecial Weather StatementRIWSublette29 min
Aug 6, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 6, 2:43 PM MDTSpecial Weather StatementRIW32 min
Aug 6, 3:08 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 3:17 PM MDTSpecial Weather StatementRIW28 min
Aug 6, 3:21 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 6, 3:40 PM MDTSevere Thunderstorm WarningRIWNatrona35 min
Aug 6, 3:47 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Aug 6, 3:57 PM MDTSpecial Weather StatementRIWSublette33 min
Aug 6, 4:14 PM MDTSpecial Weather StatementRIWSublette31 min
Aug 6, 4:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 6, 4:21 PM MDTSpecial Weather StatementRIW24 min
Aug 6, 4:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 6, 4:44 PM MDTSpecial Weather StatementRIW31 min
Aug 6, 4:45 PM MDTSpecial Weather StatementRIWTeton30 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 6, 5:55 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.